HomeCat Behaviorcat aggressionCat Aggressive After Anesthesia

Comments

Cat Aggressive After Anesthesia — 11 Comments

  1. What area are the world are people searching from Michael any statistics? If its from somewhere where de-clawing exists then perhaps word is getting around about cats being vicious when they wake up and (doh!) they are googling to find out why!! Well I’d be bloody vicious wouldn’t you if I woke up and found the ends of my fingers have been chopped off? Not rocket science is it?

    This is especially the case with the un-amazing Dr Pol because he would likely skimp on pain relief.

    I don’t think its that scientific at all whatever surgery they have had they are likely still in pain and scared – simple!

  2. Anesthesia is more “art” than medical science, and any physician or veterinarian being perfectly honest will not only explain the (considerable) risks associated with it, they will tell you – and this is quite honestly true – they still have no real explanation how or why it works, what the true mechanism of it is, or what the long-term effects might be in any particular case or event.

    The fact that Kitty might have a bad reaction is of no surprise to me. About four months ago, I had a minor medical procedure that I elected to had done without any anesthesia whatsoever. I was insistent on this from the day it was proposed, the day it was scheduled, and insistent to the very moment I was wheeled into the operating Room.

    The anesthesiologist, of course, immediately knocked me out 100%, once the IV was established in my arm.

    All seemed well for about a week, and then I became that snarling kitty. I forgot my own name for a short time. When I found myself becoming irate during the medical evaluation I felt I should immediately get, I left the doctor’s office for home and was ‘retrieved’ by law enforcement a few minutes later, for “further evaluation”, under threat of physical force.

    (I am STILL snarling, by the way)

    Avoid procedures that require a general anesthetic, for oneself, and for one’s kitty, if at all possible!

    Kitty can’t hire an attorney.

    • Wow, interesting story. Anaesthetics are plain dangerous I think and people don’t seem to give this enough thought when anesthetising cats. We don’t know how many cats have been damaged by anaesthetic drugs. We know about 1 in 400 die under general anaesthetic (my calculation) but the official figures are 1 in 1000.

      I have a very close friend who was anesthetised for two days to repair botched surgery and she lost her ability to remember certain words etc.. The effect was as if she had minor dementia and it seems to be permanent.

      • Michael,
        Have your friend google Floxiehope or any of the websites helping people recover from fluoroquinolone toxicity. She was harmed by a drug, just a different one, but some of the things people have done to heal themselves may work for her. She might even try Benzo buddies, a site for people recovering after benzodiazepine use. Brain fog can be a symptom of
        damaged GABA receptors, so she might recover over time without doing anything. But nutritional support could help.

        There are supplements like MitoQ and magnesium threonate that support mitochondrial health. Other drugs besides fluoroquinolones damage our DNA, so it’s possible her problem is related to damaged mitochondria. It is very common for sedation to worsen dementia in the elderly.

        It might help if she can find out what drug was used and look up any clinical research done regarding its effects. Amazing the information that’s out there and doctors know nothing about it! Sadly, a lot of it is the result of testing (torturing) done on animals. But it’s worse, I think, when the results of those tests are ignored, the drug is still harming humans and those poor animals died for nothing. Sometimes there is information about healing the harm done by these poisons doctors thrust upon us. At least making use of that information means animals didn’t suffer for nothing.

    • If the anaesthetic used had an effect on GABA receptors, then aggression certainly could be a result of its use. GABA is a neurotransmitter that helps you relax. If your body is flooded with a substance that acts on those receptors your body will prune some of them back. It’s a protective mechanism to keep you from spending your days completely somnolent. The substance causing this desensitization of GABA receptors is withdrawn and you are left with some pretty nasty psychological effects. People going through benzodiazepine withdrawal can experience heightened aggression.

      The fluoroquinolone antibiotic that damaged me had a weak affinity for GABA receptors. I don’t know how it did so much damage to my nervous system– maybe because it chelates magnesium and magnesium gives a protective effect against damage to GABA receptors? Just a theory. One of my friends, damaged by the same drug, said that at one point during her recovery she had an irrational hatred of a friend’s new baby. I have had a few times during which it felt like something inside me was yelling at me, all manner of horrible things, like “you were useless before and now that you’ve been poisoned you are doubly useless.” Keeping busy can distract from it, but if I try to relax it becomes unendurable, as with most of my symptoms.

      Everything I’ve read seems to indicate that given time the nervous system repairs itself, so a cat will not remain aggressive post sedation, but it could take some time to return to normal. Same for humans. However, fluoroquinolone toxicity syndrome, according to everything I’ve read, IS permanent, probably because of damage to mitochondrial DNA.

      My psychological symptoms are improving gradually, though it is not a linear recovery. I have good days and bad days. Were I to require sedation, depending on what was used, it could set me back to square one with all psychological symptoms, perhaps even worse than initially. At this point I would rather die than go through that again. And since most doctors just put FQ antibiotics in your IV immediately if anything happens to you and they want to prevent infection, I stand a 100% chance of being refloxed if hospitalized. I need to get a living will that says do not resuscitate, do not do anything if I am in danger of dying. At this point death is preferable to what they would do to me, what they would put me through again.

      Instead of questioning why a cat is aggressive after sedation, we should feel pity for what the poor animal is going through. A loss of receptors for the neurotransmitter that helps you relax can send you right to hell.

      Bruce, you may want to try supplementing uridine for awhile. It has its own receptors in the brain, and has anxiolytic effects similar to GABA. It’s helped me quite a bit with sleep. It may make you feel less like snarling. It does have a very weak affinity for GABA receptors and it can raise GABA levels in the bloodstream, but it’s main mechanism of action is a separate pathway. It should be safe. I’m not a doctor, but my nervous system is severely damaged and it helped me, plus another Floxie friend got relief from it.

      I hate that pharmaceuticals can harm our pets, but the supplements that help many humans to heal from that same type of damage are not available for our pets.

      • Thank you, dear Ruth!

        Yes, I have placed a bottle of it in my Amazon.com shopping cart, just now. Hopefully it will help with the “mental tourette’s” symptoms.

        It makes me wonder what poor Kitty is thinking after a surgery, maybe we don’t want to know!

        • If the uridine is not effective enough you can try L-Theanine. It raises serotonin and dopamine while blocking glutamate. (Glutamate is like the opposite of GABA– it’s excitatory.) L-Theanine is safe even in large doses (get L-Theanine, D-Theanine doesn’t have the research behind it proving safety.) It’s what’s in green tea. It can make you sleepy. For me it “cuts the chatter”– makes my brain a quieter place. It also makes anything I do right after taking it just seem pleasurable. I suppose that’s the dopamine. It can make grading papers fun, but the effect is short lived. I used to take 200 mg 3x a day, but I’m feeling a lot better so now I only take it when my symptoms are flaring.

          I take 500 mg of uridine at bed time. You may want to supplement B vitamins while taking it. At high doses it can interfere with absorption of some B vitamins. I take methyl B-12 every day, so I’m not concerned and I think 500 mg is a low enough dose that it won’t cause any issues. They’ve gone much higher in human trials, but I think moderation is best or other things get messed up. Uridine works better if you take it with fish oil, specifically the DHA fish oil.
          Good luck!
          (Getting floxed sucked, but I did learn a lot.)

        • Bruce, forgot to tell you to take the Theanine on an empty stomach. Uridine they tested with food, but there really isn’t a reason it has to be taken with food. I haven’t been taking it with food and it has been working. Theanine is an amino acid and if you eat other protein with it it will compete for absorption with the Theanine.

  3. My opinion is that a cat that has undergone anesthesia requires at least 48 hours to fully gain their senses.
    The transmitters in their brains have been suppressed.
    Time will take care of all.

Leave a Reply

Your email address will not be published.